Eye involvement poses a great risk in Stevens-Johnson syndrome as 27 to 50 percent of patients develop visual problems. Surgery may be required to treat eye inflammation and prevent blindness.
1. Contact a doctor: if you notice any unexpected swelling of the face and tongue, if you develop hives or other rash while you are ill or if a rash appears after starting antibiotics or any other new medication. Do not take another dose until you are checked by a doctor.
2. Even if you have not been taking antibiotics, but have been taking higher than usual doses of Motrin, stop taking the medication and contact a doctor.
3. Wear a medical alert bracelet if you have any medical problems or allergies to alert others of your medical history. If you have ever had Stevens-Johnson syndrome it is extremely important to not be exposed to the same drug or even a similar class drug in the future.
Michele is an R.N. freelance writer with a special interest in woman’s healthcare and quality of care issues. Other articles by Michele are at www.helium.com/users/487540/show_articles